Andrew......gee..i wonder if he even knew your name? Well i'm glad you are moving on. Dr. Koch has been at it for a long time and knows his stuff.
As for side effects of BCG....many can tolerate it but there have been known to be some pretty ugly side effects and probably all do not get reported. Plus i'm personally worried over that traumatic catherization and what possible damage was done there? I'm sure you will get the answers.
Take a look at this...and know that some of those side effects only affect a small percentage but hey if you're in that percentage.....
I can only say great things about Clarion....my son was treated there for testicular cancer (by the same doctor that Lance Armstrong was treated by)
and that was a great success story.
Please let us know how it goes.
To all of you thank you so much for your input. I am now on day 6 since my last treatment and still dealing feeling rough. It has gotten better but I am still not able to go back to work.
On another note I did meet with my Uro doc yesterday, and to say the meeting was not good would be an under statement. When I sat down with him the perception he gave off was he didn't really have time to talk with me. When he asked what all was going on he cut me off after about two sentences into my telling him what kind of pains I was feeling. As well, he did not "remember" me having the same issues back in November, which we also discussed after that treatment about lowering the dosage (well come to find out he forgot to write that down and the dosage they gave me last Thursday was full strength). He then went on to say in a condescending tone that patients should expect some pain and discomfort with BCG treatments, which to me felt like he was telling me too suck it up and quit being a baby. Yet, he had not let me even tell him all of my symptoms and what amount of pain I was in. Then he asked me when I had my last BCG treatment (which was last Thursday) and what number this was of the series (it was number 1).
On a side note, I was astonished that with the issues I was having he had not even looked through my file to already know the answers to those questions. Again before I could say anything else he said that he thought the best plan of action was to quit the BCG treatments all together. (WHAT!!!) This definitely concerns me, I asked him if stopping the treatments early and not continuing the maintenance plan would increase the chance for recurrence. He said yes it could, but he did not feel that the likelihood of recurrence was very high. I then brought up the discussion we had before about reducing the dosage as I had read many people that suffered similar pain issues as me did not have issues with a reduced dosage. He said that even if he reduced the dosage to half I would have the same pain issues and basically waved it off as an option. I then asked him what would the plan be if six months from now or a year from now I had a recurrence.He said that there was other treatment options, he didn't expound on the answer, so asked what other options? He said other chemical treatments, and then immediately went on to talking about scheduling me for my next cysto, and he would see me then. He then got up and left the room.
Well, as soon as I walked out of there I made the decision I am done with him as my doctor. Patricia, I took your recommendation and called Clarian, I have an appointment set with Dr. Koch on May 19th. I look forward to meeting with him and getting a second opinion on continuing my BCG treatments or looking into a different option. As well, I want to know what is going on with me. As prior to my traumatic cath at the hands of a trainee I was not having any issues with my BCG, since then it has been a nightmare. I want to know if she did some permanent damage that the increased pain from the BCG's can be linked to.
As well, I have also recently developed pyogenic granuloma. I had two spots from cuts I got on two separate fingers. One I had to have removed the other (smaller) went away on it's own. The reason I mention this is I am wondering if this is not causing some the issues I am having with my bladder. Any body else run into anything like this? Or know if it could be related to the BCG treatments?
Again thank you all for your input and your kind words. It has definitely helped me become more educated and given me a great place to come and ask some questions and talk about concerns. As well, it is nice to know that I am not alone in dealing with the issues/pains/etc. It is hard to explain some of the things I am going through to someone who has not experienced it, but here on this board I can truly find understanding and honest advice. I am greatly appreciative to all of you for that.
they do test my urine every time I go in as well as give me a powerful antibiotic after my instillation.
Good news is I went to the ER and got my shot of diloted. Woohoo, I can function again.
I do greatly appreciate all of ya'll's input and you have definitely help educate me so I can talk with my doctor on Monday to discuss a better plan of attack going into my next few treatments for this series. As well, if I do not get the attention or the response to my requests I will definitely be calling Clarion to set up an appointment.
Again, thank you all and thank you for letting me rant a little.
10 years 11 months ago - 10 years 11 months ago#25502by Moonerj
I have had a total of 30 BCG treatments.
The side effects you are having, I also had similar in my last 8-10 treatments, although I never had blood in my urine.
Do they do a urine test before you have your BCG treatment, to check for a bladder infection? Two of my infections, of the several I had, were caught during this process.
Do you currently have a high temperature?
Get your urine checked asap, to eliminate if it's an infection.
When is your next treatment?
BCG has very progressive side effects.
The meds I took for my last 8 treatments were Phenazo for the burning, and the antibiotic was Cipro. Without these 2 meds I could not have finished my last 8 treatments.
I am feeling your pain,
All the best,
TA Grade 1
30 BCG Treatments
Cancer Free since Nov 2007
Gee Andrew...get a copy of that pathology report.....Stage 2 also invasive into the muscle.
Indianapolis has one of the finest university affliated bladder cancer institutions...its now Clarion Health...formerly I.U. Medical...They have top rated uro's including Dr. Koch who invented the Koch pouch...and the Indiana pouch invented there. You might want to seek him out for a second opinion..............http://www.clarian.org/portal/patients/findadoctor?paf_gear_id=300006&paf_dm=full&paf_gm=content&task_name=displayBio&contactId=109421.
As for BCG reactions...and all the things you don't want to know!
Complications of BCG Intravesical Therapy
Intravesical BCG presumably stimulates an immune response to the tumor and thus is associated with unique side effects. Dysuria and urinary frequency are expected as a consequence of the inflammatory response, and cystitis is the most frequent adverse reaction-occurring in up to 90% of cases66,67. Hematuria may occur with cystitis and is seen in one-third of patients67. Irritative bladder symptoms are unlikely in the week after the first intravesical BCG67. Side effects of BCG generally increase with successive treatments, unless the dose of antibiotics is reduced or prophylactic antibiotics are given. Patients with symptoms lasting more than 48 hours can be treated with 300mg INH daily70. This treatment is continued only while the symptoms of hematuria and cystitis persist and is reinstituted one day before subsequent BCG instillation and continued for three days. According to Stassar and associates41, INH does not impair the local immunological stimulation after intravesical BCG or the efficacy of BCG. BCG treatments are postponed until all side effects from previous instillations have resolved. BCG is a live organism, and even though virulence has been dramatically attenuated, regional or systemic infection may occur. BCG organisms usually are gone within a few days of instillation but have been reported to persist in the urinary tract for at least 16.5 months after intravesical BCG69. Initial estimates of the incidence of BCG sepsis were in the range of 0.04% and 10 patients died following intravesical BCG66. The incidence of sepsis has dropped dramatically after the precaution of not administering BCG after traumatic catheterization or in the presence of continued symptoms of BCG infection. When BCG sepsis does occur, we now recommend INH 300mg, rifampin 600mg, and prednisone 40mg daily. Prednisone is continued until sepsis abates and is then tapered gradually over the next two to four weeks. Rifampin and INH are continued for three to six months, depending on the severity and duration of the reaction. Animal studies68 have confirmed that this regimen significantly improves survival and no patient receiving this regimen has died of BCG sepsis. The diagnosis of BCG sepsis is made by clinical presentation with high fever, shaking chills, and then hypotension. It is important to proceed with antibiotic treatment without waiting for culture results when systemic BCG infection is suspected. Typically, cultures are negative, even in the face of clinical sepsis. Molecular techniques to identify BCG DNA may prove useful in the future70
I also have an additional question. I have severe bladder spasms and I am currently taking Urelle. Again, it helps but it doesn't make the spams stop and I am still in some discomfort. I have also take Pyridium, but the Urelle seems to work better. I was just curious if anyone else had the same experience and could recommend something else I can try.